Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

Testostrone for my elderly father

Discussion in 'Hormones' started by Peyt, Jul 12, 2017.

  1. Peyt

    Peyt Senior Member

    Messages:
    384
    Likes:
    98
    Hi,
    I have an elderly father who is 84 years old.
    In the last few years I have been watching him waste away and I am very concerned and sad,
    Recently I met an elderly person who is using Testosterone and say he has benefited greatly from it.
    My concern is my father has several conditions but mainly Atrial fibrillation and is on Warfarin for that, and he also take meds for high blood pressure, diabetes , and Cholesterol,

    Does anyone know if getting testosterone could cause complications for someone with Atrial Fibrillation ? Any
    studies or research papers published on this subject?
    Thanks so much,
    Peyt
     
  2. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,211
    Cincinnati, OH, USA
    I don't know about testosterone, but he's on a combo of meds that have various side effects and are interrelated. These could be making him feel not well.

    Like the afib could be due to magnesium and/or potassium deficiency and the high blood pressure meds (assuming a diuretic) could deplete electrolytes (mag and/or potass).

    I also was just reading this ebook from Carolyn Dean on magnesium. It describes a complex which is all basically due to an underlying magnesium deficiency. Afib, high cholesterol, high blood pressure, diabetes, are all mentioned.
    https://drcarolyndeanlive.files.wordpress.com/2014/07/remag-invisible-minerals-3-2017.pdf

    The diabetes med (assuming metformin) also depletes folate, which would inhibit the methylation cycle causing a multitude of negative effects.

    The cholesterol lowering meds deplete CoQ10 causing other effects.

    You might be able to figure things out if you can remember the order in which he started the meds and when other symptoms showed up.

    You can find out what meds deplete what nutrients by googling the name of the med and "depletes" and also by looking at a book like Drug Muggers.

    Then the idea would be to take supplementation to compensate for the nutrients depleted by the meds. It would be good to have the help of a functional medicine doc for this. Try to find one who is an MD so they can manage medications as well as supplements. https://ifm.org/find-a-practitioner/

    If you're lucky, the whole thing could simply be a magnesium deficiency as Carolyn Dean describes. But you may want the help of a functional medicine doc to know if it's ok to start reducing or removing medication. A regular doctor is probably not going to know enough about magnesium to be helpful.

    Good luck - I went through stuff like this with my elderly parents. It's not any fun watching them deteriorate and feeling like you can't do anything to help. At some point, especially if they don't want to be compliant with supplements or lifestyle changes, you just have to sort of accept it and try to make them comfortable and happy.
     
    erin likes this.
  3. Peyt

    Peyt Senior Member

    Messages:
    384
    Likes:
    98
    Thanks so much for your reply and words of wisdom.
    If I were to pick the worst drug that he is taking I would say its that damn Warfarin (Coumidin) .. the reason I know that's the one that gives him a bunch of side effects is because in the last 3 years he has done 2 colonoscopies, and everytime he has to do the colonoscopy, the Doctor takes him off the Warfarin for 2 weeks prior and he litiraly becomes 10-15 years younger, he walks better, remembers things and is more focused. Any idea what nutrients does Warfarin deplete?
     
  4. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,211
    Cincinnati, OH, USA
    Found this in a quick google search for "coumadin depletes":
    http://thenakedlabel.com/blog/2013/02/20/nutrients-your-medications-are-depleting/

    Blood Thinners:
    Coumadin, Warfarin, Heparin, Lovenox, Normiflo, Orgaran
    • Deplete: Coenzyme Q10, Magnesium, Potassium, Zinc, Folic acid, Calcium
    I'm also seeing some info that it depletes vitamin K.

    I have a document which lists many herb/supplement interactions for coumadin which I'll attach. You shouldn't just start giving your dad supplements - could be dangerous.
     

    Attached Files:

    Peyt likes this.
  5. Peyt

    Peyt Senior Member

    Messages:
    384
    Likes:
    98
    Thanks so much, you are right, I can't just give him supplements. I have tried 100s of supplements myself and I know any supplement can fix one thing and mess with other stuff....
     
  6. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,211
    Cincinnati, OH, USA
    That's why I had suggested a functional medicine doc (MD) as the kind of person who might have the best chance to detangle things.

    It seems to me that there is some wiggle room with being able to add magnesium even with coumadin. The page said no more than 800mg. That's a lot, like 2.5X the RDA. You might be able to add say, 300mg (minimum RDA), then back off on coumadin a bit and see how the A fib goes, etc. But I'm not a doctor, so even if that seems logical to me, it may or may not be a good idea.

    The functional medicine doc may also have experience with helping other people get off their medications, and know what to expect or what is possible to do.
     
    Peyt likes this.

See more popular forum discussions.

Share This Page